Malaria Channel
Topics & Medications
Quicklinks
Related Channels

Lariam Overdose

Taking too much Lariam (mefloquine) may cause symptoms such as severe confusion, extreme shivering, and a decreased heart rate. The specific effects would likely depend on how much of the medication was taken and whether it was taken with other drugs. Treatment options may include administering activated charcoal or "pumping the stomach." Supportive care will also be used to treat any symptoms that occur.

Can You Take Too Much Lariam?

Lariam® (mefloquine hydrochloride) is a prescription medication licensed to prevent or treat malaria. As with any medication, it is possible to take too much Lariam.
 
Although the specific effects of a Lariam overdose are unknown, they would likely vary depending on a number of factors, including the Lariam dosage and whether it was taken with any other medications or substances.
 
Seek immediate medical attention if you or someone else may have overdosed on this drug.
 

Effects of an Overdose

The effects of a Lariam overdose are expected to be the same as the normal Lariam side effects, but more severe. In addition, a Lariam overdose has been reported to cause the following symptoms:
 
  • Dilated pupils
  • Agitation or restlessness
  • Severe confusion
  • Shaking or extreme shivering
  • Fever
  • Decreased heart rate (bradycardia).
     

Treatment Options

If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication that is absorbed into the bloodstream.
 
Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Lariam overdose may include:
 
  • Monitoring the heart rhythm with an electrocardiogram (ECG)
  • Monitoring for potential psychiatric symptoms, such as depression, psychosis, and anxiety
  • Administering fluids through an intravenous (IV) line
  • Administering diazepam or lorazepam if seizures occur.
     
Kidney dialysis is not thought to help with a Lariam overdose.
 
It is important that you seek medical attention immediately if you believe you may have taken too much Lariam.
 

Lariam Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.